Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Aberdeen, SD

June 9, 2003Hughes County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 9, 2003, 7:30 PM CDT for Hughes County, Hyde County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 7:30 PM CDT (00:30 UTC)
Expired
Jun 9, 2003, 8:15 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 100030
SVRABR
SDC065-069-100115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUGHES COUNTY...OR ABOUT 16 MILES
  NORTHWEST OF LOWER BRULE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL HUGHES COUNTY THROUGH 740 PM CDT
RURAL HYDE COUNTY THROUGH 740 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOES WITH LITTLE OR NO WARNING. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4430 9995 4418 9971 4433 9944 4449 9964

$$
PARKIN



WUUS53 KABR 100030 RRA
SVRABR
SDC085-100030-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT MON JUN 9 2003

...THE SEVERE THUNDERSTORM WARNING FOR LYMAN COUNTY HAS EXPIRED...

AT 727 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:45 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 9, 3:45 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT MON JUN 9 2003

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FCST CONCERN WILL BE SEVERE WEATHER POTENTIAL TONIGHT. UPPER
SHORTWAVE MOVG OVER THE NRN PLAINS TONIGHT...WITH A SFC LOW
CURRENTLY CENTERED OVER WC NEBRASKA. WITH SOUTHERLY FLOW AHEAD OF
THIS LOW...HAVE SEEN MODERATE MOISTURE ADVECTION INTO CENTRAL SD.
HAVE ALSO HAD A FEW BREAKS IN THE CLOUDS TO ALLOW GOOD SURFACE
HEATING OVER SW ZONES. CONTINUE TO FEEL BEST CHANCE FOR SEVERE
STORMS WILL BE OVER THIS AREA INDICATED BY CURRENT TOR WATCH FOR WRN
AND CENTRAL SD. HAVE GOOD TURNING IN THE LLS...ALONG WITH DECENT
SPEED SHEAR. THE CHANCE EXISTS FOR ENTIRE CWA TO SEE
CONVECTION...BUT FEEL STRONGEST STORMS WILL BE LIMITED TO SRN
PORTIONS OF THE CWA. CURRENTLY HAVE STORMS FIRING OVER WRN SD...AND
EXPECT MORE TO DEVELOP AS S/WV MOVES EAST. 18Z SOUNDING OVER KABR
SHOWING A LOT OF DRY AIR STILL IN MID LVLS...SO WILL NEED TO SEE
MORE MOISTENING OF THE COLUMN FOR A BETTER CHANCE AT STORMS ACROSS
THE NRN SECTIONS. BY 12Z TUE...S/WV SHOULD HAVE MOVED EAST OF THE
REGION WITH DRIER AIR FILTERING IN. EXPECT A DRY DAY ACROSS THE CWA
WITH ONLY A SLIGHT CHANCE FOR TSRA ACROSS THE FAR WRN ZONES LATE
TUESDAY NIGHT. ANOTHER S/WV MOVG ACROSS SRN CANADA WED WILL BRING
ANOTHER CHANCE FOR STORMS INTO WED NIGHT. SITUATION ON WED LOOKING
SIMILAR TO TODAYS SITUATION...SO COULD POSSIBLY HAVE ANOTHER ROUND
OF SEVERE WEATHER THEN. WILL BE UNDER DECENT H85 SOUTHERLY FLOW
AROUND 30KTS...AND ALSO POSITIONED BETWEEN TWO UPPER JET CORES OF
60+ KTS. WITH POSITION OF S/WV ON WED...FEEL BEST AREA FOR
CONVECTION WILL BE ACROSS NRN CWA AND INTO ND.

.LONG TERM...THURSDAY THROUGH MONDAY
MDLS SHOW 50H HEIGHTS BUILDING OVER THE UPPER MIDWEST THROUGH THE
EXTENDED PERIOD WITH 50H TROUGHING DEVELOPING/MOVING INTO THE
WESTERN UNITED STATES BY MONDAY. 50H HEIGHTS 12Z THURS OF 570 RISE
TO 585 12Z SUNDAY. THE GFS SHOWS A 50H CLOSED HIGH DEVELOPING ACROSS
THE UPPER MIDWEST THIS WEEKEND AND SLIDING EAST EARLY NEXT WEEK. THE
50H FLOW ACROSS THE CWA WILL GO FROM THE W ON THURS TO THE SW THIS
WEEKEND. WK S/WS ARE EXPECTED TO MOVE OVER THE REGION THROUGH THE
EXTENDED PERIOD AND COULD SET OFF SOME TSRAS. WILL LEAVE THE PERIOD
FROM THURS-MON DRY FOR NOW. OTHERWISE...WITH CLEAR TO PARTLY CLOUDY
SKIES WITH BUILDING HEIGHTS...EXPECT A WARMING TREND WITH ABOVE
NORMAL TEMPS EXPECTED. WENT CLOSE TO MEX TEMPS WITH MOST AREAS IN
THE 80S THROUGH THE EXTENDED. PIR AREA MAY SEE 90 OR SO THIS
WEEKEND.

.ABR...NONE.

ALBRECHT/MOHR
Hazardous weather outlook, Jun 9, 5:30 AM CDT, 14 hours before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
530 AM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND
NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON.  THE THUNDERSTORMS WILL
THEN TRACK INTO NORTHEAST SOUTH DAKOTA AND FAR WEST CENTRAL
MINNESOTA EARLY THIS EVENING.  THERE IS A SLIGHT CHANCE THAT SOME OF
THESE STORMS WILL BECOME SEVERE.  THE BEST CHANCE OF SEVERE WEATHER
EXISTS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA...INCLUDING
CENTRAL SOUTH DAKOTA EXTENDING NORTHEAST INTO THE WATERTOWN AREA.
THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.  THE POTENTIAL FOR SEVERE WEATHER WILL COME TO AN END EARLY
THIS EVENING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...WITH
THE SEVERE WEATHER THREAT ENDING LATE THIS EVENING ACROSS NORTHEAST
SOUTH DAKOTA AND FAR WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY.  THE POTENTIAL
DOES EXIST FOR SEVERE WEATHER ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

MARSILI

In the hours before

Local storm report, Jun 9, 6:30 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0630 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    20 N HAYES                SD   0.75 IN HAIL
06/09/03   STANLEY

0615 PM    DRAPER                    SD   0.75 IN HAIL
06/09/03   JONES

TDK
Local storm report, Jun 9, 6:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0651 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    VIVIAN                    SD   0.75 IN HAIL
06/09/03   LYMAN

0635 PM    1 W VIVIAN                SD   1.75 IN HAIL
06/09/03   LYMAN

TDK
Local storm report, Jun 9, 6:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0654 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    5 E DRAPER                SD   0.88 IN HAIL
06/09/03   JONES

NWS
Local storm report, Jun 9, 7:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0730 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    26 S HARROLD              SD   1.75 IN HAIL
06/09/03   HUGHES

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:02 PM CDTSevere Thunderstorm WarningABRHughes, Lyman28 min
Jun 9, 7:07 PM CDTSevere Thunderstorm WarningABRHughes, Lyman23 min
Jun 9, 7:36 PM CDTSevere Thunderstorm WarningABRHughes, Hyde39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.